Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 15, NWS Salt Lake City, UT

July 24, 2023Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2023, 1:29 PM MDT for Kane County, Utah. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2023, 1:29 PM MDT (19:29 UTC)
Expired
Jul 24, 2023, 8:30 PM MDT
In force
7 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 92 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1796 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:47 AM MDT, 9 hours 42 minutes earlier.

Area forecast discussion, Jul 24, 3:47 AM MDT, 9 hours 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
347 AM MDT Mon Jul 24 2023

.SYNOPSIS...Monsoonal moisture will spread across the region
through midweek, bringing an increase in showers and thunderstorm
activity. A warming and drying trend will follow for the latter
portion of the week.

&&

.SHORT TERM (Through 12Z Wednesday)...The mid level ridge which
resided across the forecast area over the weekend has shifted east
across the central/southern Rockies early this morning, allowing a
deep layer southerly flow aloft to spread across the eastern
Great Basin. Embedded within this flow is a shortwave trough
evident in water vapor imagery lifting across Nevada. This flow is
advecting monsoon moisture northward across the region, with dew
points across the forecast area early this morning generally in
the low to mid 40s, while a tongue of 50 degree dew points is
noted across southern Nevada. This moisture has maintained
isolated showers overnight mainly across western Utah, but also
maintained extensive cloud cover which has kept overnight
temperatures elevated thus far. Given another night of limited
cooling, and only a slight downward trend in max temperatures,
have extended the going heat headlines through this evening across
most northern and central zones with the exception of the
Cache/far northern Wasatch Front. Further south, where a more
substantial cooling trend is expected, have dropped remaining heat
headlines across southwest Utah.

The Nevada shortwave will brush by northern Utah this morning
bringing considerable cloud cover and a few showers. In its wake,
clearing skies allowing for daytime heating this afternoon,
coupled with the increase in moisture, will allow showers and
thunderstorms to fire by early afternoon across the higher
terrain before spreading into the valleys mid to late afternoon.
Storms across the north may be higher based and more likely to
produce strong microburst winds, while deeper moisture spreading
into southern Utah will support a heavy rain threat with the
strongest storms late this afternoon and evening. Have maintained
a Probable Flash Flood Potential rating across the
Zion/Bryce/Capitol Reef areas, and Possible elsewhere. This
moisture will remain in place Tuesday mainly east of I-15, allowing
for another round of showers and thunderstorms capable of
producing heavy rainfall. Meanwhile a somewhat slightly more
stable air will limit the threat across the north, where
temperatures will trend slightly cooler.

.LONG TERM (After 12Z/6AM Wednesday)...Despite a drying trend, a
chance for scattered showers and thunderstorms across the area still
remains on Wednesday afternoon. This includes potential for flash
flooding across southern Utah. The ridge is likely to gradually
nudge eastward, pushed by a shortwave trough across the PacNW, which
will bring drier conditions and minimum RH down to the teens in most
valleys. Still, with some lingering moisture across southern UT
(PWAT ~0.6" at KSGU), we can't rule out isolated showers and thunder
through the work week, mainly across higher terrain. With slight
tightening of the gradient from the shortwave, expect breezy
conditions mainly across western UT on Wednesday and Thursday, with
gusts to 20-25 mph possible.

While the ridge is expected to continue to dominate much of the Four
Corners region over the weekend, uncertainty still lies in the
overall setup of the ridge and thus the location of the southerly
push of monsoonal moisture. The ensemble phase space can be split
into roughly two scenarios. Scenario 1 includes another trough
across the PacNW that could flatten our ridge and keep it further
east, thus maintaining the drier air mass (~20-30% of members).
Scenario 2 suggests the ridge strengthening and retrograding
westward slightly. This would help the monsoonal moisture to be
brought up from the south and into Utah, thereby increasing our
PWATs and chances for showers and thunderstorms (~70-80% of
members). There still remains quite a bit of uncertainty here,
though the general trend for Days 5-7 and beyond broadly suggest
increasing moisture.

&&

.AVIATION...KSLC...Southerly flow is likely to prevail outside of
thunderstorm outflow, with gusts to ~20kts beginning after 16z.
Scattered showers and thunderstorms in the area are likely to begin
after 21z, with a 35% likelihood of thunder at KSLC (mainly 21-03z).
These showers will be capable of producing periods of gusty and
erratic outflow winds, which could transition winds at KSLC to a
northerly direction or even a gusty crosswind out of the west.

.REST OF UTAH AND SOUTHWEST WYOMING...A few weak showers are
possible mainly across the West Desert through the morning, with
scattered showers and thunderstorms developing in greater coverage
after ~19-20z across much of the forecast area. These showers will
be capable of producing gusty and erratic outflow winds in excess of
40kts. A few storms may linger across northern UT and southwest WY
as late as 09z Tuesday. Overall, winds will favor a southwesterly
direction, with gusts to 30kts possible during the afternoon
(outside of outflow winds).
&&

.FIRE WEATHER...High pressure will slowly shift east today,
allowing monsoonal moisture to spread northward across the area.
This moisture will result in an increase in shower and
thunderstorm activity this afternoon and evening. Strong gusty
outflow winds will be the main threat with these storms along with
locally heavy rain. With the increase in moisture, temperatures
will trend slightly cooler today but remain above normal, while
afternoon humidity trends higher with better overnight recovery.
This moisture will remain in place through Wednesday maintaining a
threat for showers and thunderstorms each day. An increase in
southwesterly flow during the latter portion of the week will
bring a drying trend, and gusty afternoon winds Thursday and
Friday could result in critical fire weather conditions where
fuels are critically dry.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until 9 PM MDT this evening for UTZ101-
     102-104-105-131.

     Heat Advisory until 9 PM MDT this evening for UTZ106-115-116-121-
     129-130.

WY...None.
&&

Seaman/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jul 24, 1:21 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
121 PM MDT Mon Jul 24 2023

UTZ125-126-241945-
Upper Sevier River Valleys UT-Southern Mountains UT-
121 PM MDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of central Piute and
east central Beaver Counties through 145 PM MDT...

At 118 PM MDT, Doppler radar was tracking a strong thunderstorm near
Junction, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar and observation indicated. A wind gust of 55 mph was
         observed at 1:00 PM near Junction.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Junction, Marysvale, Circleville and Kingston.

This includes US Route 89 between mile markers 159 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3815 11222 3824 11245 3851 11234 3839 11195
TIME...MOT...LOC 1918Z 209DEG 26KT 3824 11231

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:18 PM MDTSpecial Weather StatementSLCJuab42 min
Jul 23, 7:16 PM MDTSpecial Weather StatementSLCTooele59 min
Jul 23, 8:26 PM MDTSpecial Weather StatementSLCMorgan34 min
Jul 24, 1:21 PM MDTSpecial Weather StatementSLCPiute24 min
Jul 24, 1:56 PM MDTSpecial Weather StatementSLCTooele49 min
Jul 24, 2:08 PM MDTFlash Flood Warning Considerable damage threatSLCMillard3 hr
Jul 24, 2:39 PM MDTSpecial Weather StatementSLCTooele36 min
Jul 24, 2:43 PM MDTSpecial Weather StatementSLCSevier47 min
Jul 24, 3:09 PM MDTSpecial Weather StatementSLCWasatch51 min
Jul 24, 3:25 PM MDTSpecial Weather StatementSLCDavis50 min
Jul 24, 4:06 PM MDTSpecial Weather StatementSLCWeber39 min
Jul 24, 4:23 PM MDTSpecial Weather StatementSLCKane52 min
Jul 24, 4:34 PM MDTSpecial Weather StatementSLCTooele41 min
Jul 24, 4:56 PM MDTFlash Flood Warning Considerable damage threatSLCKane6 hr
Jul 24, 4:58 PM MDTSpecial Weather StatementSLCCache, Weber47 min
Jul 24, 5:01 PM MDTSpecial Weather StatementSLC44 min
Jul 24, 5:07 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele38 min
Jul 24, 5:19 PM MDTSpecial Weather StatementSLCTooele41 min
Jul 24, 5:41 PM MDTSevere Thunderstorm WarningSLCBox Elder49 min
Jul 24, 5:51 PM MDTAreal Flood AdvisorySLCKane2 hr
Jul 24, 5:56 PM MDTSpecial Weather StatementSLCDavis49 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.